Talk with an expert at the FPA Med team. We're ready to talk to you! http://ow.ly/sekGJ
Studies show that there is no link between thyroid function and MCI. http://ow.ly/sekGI
Mild cognitive impairment is common in those who are diagnosed with Alzheimer's. http://ow.ly/rWuKW
FDA has a warning for those who use methylphenidate drugs associated with priapism. http://ow.ly/rWuKV
Psychiatric News Alert
The Voice of the American Psychiatric Association and the Psychiatric Community
TUESDAY, DECEMBER 24, 2013
Liver Injury Associated With Antidepressant Use Requires Quick Action
Although uncommon, drug-induced liver injury (DILI) from antidepressant drugs does rarely occur and may be irreversible, and clinicians should promptly discontinue antidepressant drug use when liver abnormalities appear, according to the study “Antidepressant-Induced Liver Injury: A Review for Clinicians,” which appears online in AJP in Advance.
French researchers conducted a PubMed literature search for publications from 1965 onward related to antidepressant-induced liver injury. The search terms were “liver injury,” “liver failure,” “DILI,” “hepatitis,” “hepatotoxicity,” “cholestasis,” and “aminotransferase,” cross-referenced with “antidepressant.”
They found that 0.5% to 3% of patients treated with antidepressants may develop asymptomatic mild elevation of serum aminotransferase levels. Liver damage is in most cases idiosyncratic and unpredictable, and it is generally unrelated to drug dosage. The antidepressants associated with greater risks of hepatotoxicity are iproniazid, nefazodone, phenelzine, imipramine, amitriptyline, duloxetine, bupropion, trazodone, tianeptine, and agomelatine. The antidepressants that seem to have the least potential for hepatotoxicity are citalopram, escitalopram, paroxetine, and fluvoxamine.
Aminotransferase surveillance is the most useful tool for detecting DILI, Moreover, early detection and prompt drug discontinuation are critical, the researchers stated. “Surveillance of liver function in clinical trials and careful evaluation of reported abnormalities could make a major contribution to the early detection of antidepressants associated with a high risk of causing DILI. Finally, further research is required before rigorously founded recommendations can be established for clinical practice.”
For further information about antidepressant effectiveness and side effects, see the Psychiatric News article “New Data Rebut Claims About Antidepressants.”
Posted by Psychiatric News Alert at 10:33 AM
According to research SSRI use in pregnancy doesn't raise a risk in autism. http://ow.ly/rWuKL